Wisconsin, 2003

Winter Storm in Wisconsin, March 4, 2003

March 4, 2003 · NWS ARX · 3 events in 3 counties and zones

Southwest Wisconsin was impacted by an early spring snowstorm, which produced a swath of 6 to 12 inches of snow. The highest accumulations were confined to a relatively narrow band, with 10 to 12 inches reported by a weather observer in Prairie du Chien (Crawford County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Southwest Wisconsin was impacted by an early spring snowstorm, which produced a swath of 6 to 12 inches of snow. The highest accumulations were confined to a relatively narrow band, with 10 to 12 inches reported by a weather observer in Prairie du Chien (Crawford County). Additional reports included 10 inches near Steuben (Crawford County) and 7 inches at Muscoda (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 4, 4:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 4, 4:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CST TUE MAR 4 2003

MAIN FORECAST CHALLENGE WILL BE SNOW TODAY AND THIS EVENING.

SURFACE MAP AT 09Z SHOWS REGION UNDER CYCLONIC FLOW WITH AREAS OF LOW
CLOUDS AS LOW PRESSURE NORTHEAST OF LAKE SUPERIOR CONTINUES TO PULL
NORTHEAST. COLD FRONT FROM THIS LOW BISECTS WI NORTHEAST TO
SOUTHWEST. LOOKING UPSTREAM ON SATELLITE...MINOR SHORTWAVE WITH
ATTENDANT BAROCLINIC LEAF ZIPPING ACROSS EASTERN SD AND WESTERN
MN. SOME -SN FALLING UNDERNEATH IT...BUT SHOWS SIGNS OF
SHEARING OUT AND MOVING NORTH OF THE AREA. THEN FOCUS SHIFTS
TO THE SOUTHERN PLAINS. SURFACE LOW PRESSURE STARTING TO TAKE SHAPE
OVER OK PANHANDLE WITH IMPRESSIVE BAROCLINIC LEAF EXTENDING ACROSS
SOUTHEAST CO INTO NORTHWEST KS.

ETA/GFS INITIALIZED WELL WITH NO REAL DIFFERENCES IN PROGS TO IMPACT
SENSIBLE WEATHER. WILL USE A BLEND OF THE TWO...ESPECIALLY DEALING
WITH QPF.

FOR TODAY...QUASI-STATIONARY FRONT WILL EXTEND ACROSS NORTHERN
IL AND SOUTHERN IA TODAY. MEANWHILE...STRONG 140-150KT JET PROGRESSES
EAST WITH AREA IN RIGHT ENTRANCE REGION BY 12Z. THIS SETS UP STRONG
AGEOSTROPHIC MOTIONS ACROSS BAROCLINIC ZONE THROUGH THIS AFTERNOON.
STRONGEST ISENTROPIC LIFT ON THE 280K SURFACE REMAINS SOUTH OF THE
AREA. STRONGEST LIFT WITH GIVEN DYNAMICS APPEARS TO BE IN THE 18Z-00Z
TIME FRAME. BLENDED THE QPF OF BOTH THE ETA AND GFS. LOOKING AT
MOMENTUM AND THETA-E SURFACES...SHOWS SOME THUNDERSNOW IN CSI
POSSIBLE JUST SOUTH OF US. GIVEN PROXIMITY TO BEST DYNAMICS...
WENT WITH A WINTER WEATHER ADVISORY WITH UP TO 6 INCHES POSSIBLE
ACROSS FAR SOUTHERN IA ZONES AND GRANT COUNTY WI. KEPT FAIRLY SHARP
SNOWFALL GRADIENT FROM SOUTH TO NORTH ACROSS ZONES.

SNOW TAPERS OFF THIS EVENING AS HIGH PRESSURE BUILDS IN FROM
NORTHERN PLAINS. KEPT TEMPERATURES COLDER THAN GUIDANCE WITH FRESH
SNOW COVER...CLEARING SKIES...AND SLACKENING WINDS.

MOSTLY SUNNY SKIES ON WEDNESDAY AS HIGH PRESSURE SETTLES OVER AREA.
WITH COLD START AND NEUTRAL TEMPERATURE ADVECTION...TOOK OUR HIGHS
DOWN A FEW NOTCHES.

HIGH STARTS PUSHING EAST WEDNESDAY NIGHT WITH INCREASING SOUTHERLY
WINDS IN ADVANCE OF CLIPPER LOW. SOME MID LEVEL CLOUDINESS
INDICATED IN WARM AIR ADVECTION OVER WESTERN PORTION OF FORECAST
AREA. WENT WITH NEARLY STEADY TEMPERATURES AS LOW SHOULD
BE EXPERIENCED SOON AFTER SUNSET.

CLIPPER TRACKS ACROSS CANADIAN BORDER NORTH OF US DURING
THURSDAY. PRETTY GOOD PUSH OF WARM AIR...BUT ACROSS A SNOW PACK.
TRENDED TEMPERATURES MORE TOWARD MAV NUMBERS.

KEPT CHANCES OF -SN GOING THURSDAY NIGHT AS COLD FRONT FROM CLIPPER
LOW SWINGS THROUGH AREA.

COORDINATED WITH DMX...DVN...MKX...THANKS.

.LSE...WINTER WEATHER ADVISORY TODAY THROUGH MIDNIGHT
       IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061.

DAS
Hazardous weather outlook, Mar 4, 5:58 AM CST, 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
558 AM CST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO ILLINOIS AND MISSOURI TODAY AND BECOME
NEARLY STATIONARY. LOW PRESSURE WILL MOVE OUT OF COLORADO TODAY AND
TRACK ALONG THE FRONT THROUGH TONIGHT. A BAND OF MODERATE SNOW WILL
FALL NORTH OF THE FRONT TODAY AND THIS EVENING ACROSS EXTREME
SOUTHERN MINNESOTA...NORTHEAST IOWA AND SOUTHERN WISCONSIN.
ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED SOUTH OF LINE FROM DODGE
CENTER MINNESOTA TO FRIENDSHIP WISCONSIN. 2 TO 4 INCHES WILL BE
POSSIBLE SOUTH OF LINE FROM AUSTIN MINNESOTA TO VIROQUA
WISCONSIN...WITH 4 TO 6 INCHES POSSIBLE SOUTH OF A LINE FROM CHARLES
CITY IOWA TO BOSCOBEL WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW TOTALS FOR TODAY AND TONIGHT WOULD BE APPRECIATED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
March 4, 6:00 AM CST to 9:00 PM CST
Where
Crawford forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
March 4, 6:00 AM CST to 9:00 PM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
March 4, 6:00 AM CST to 9:00 PM CST
Where
Richland forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345616, 5345617, 5345618.